Crohn's Disease Forum » Treatment » Humira/Adalimumab » Very high anti-Humira antibodies, no symptoms - what to do?


02-28-2017, 06:07 PM   #1
nitty
Senior Member
 
nitty's Avatar
 
Join Date: Dec 2011
Location: United Kingdom

My Support Groups:
Very high anti-Humira antibodies, no symptoms - what to do?

So, just when everything seemed to be going so well - now there's a spanner in the works.

I've been on Humira for just over a year now (along with Salofalk granules) and, after a little steroid boost, it has worked very well for me and I was settling down to carry on on this regime for a good long time - or so I thought.

Today, blood results have shown low trough levels alongside a pretty huge antibody count (over 400mg/L).
However, I am well with no deterioration (yet!), so maybe I could be in remission and able to just stop the biologics.

I will be seeing the doctor after a faecal calprotectin test. I just wondered if anyone else had been in a similar position, and what treatment paths did you take?
02-28-2017, 06:26 PM   #2
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
Ask your doctor.
02-28-2017, 06:28 PM   #3
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Considering biological treatment, financial factors often influence the decision on the continuation or withdrawal of therapy. The introduction of biosimilars in the market will possibly reduce the present high costs and this may also be reflected in therapeutic decisions. Until clear guidelines for the optimal duration of therapy can be formulated, the opinions of physicians remain quite discrepant. In a questionnaire filled out by Canadian gastroenterologists, 77% would prefer to continue infliximab treatment indefinitely, if it is well tolerated and effective, while 12% opted to discontinue it after 1 year, and 2% would use it for a maximum of 6 months [100]. One must also keep in mind that similar to steroid-dependency, dependency from other treatments, for example, anti-TNF therapy, can develop in IBD patients [101]. In the upcoming era of personalized medicine, in the case of CD patients, where the role of genetic factors in the pathogenesis is well known, it would be interesting to identify a specific mutation that predicts a quick relapse after the withdrawal of therapy. However, a recent study could not identify any IBD5 and NOD2/CARD15 polymorphisms predictive of the outcome after withdrawal of infliximab therapy [102].

available concerning retreatment after withdrawal. In the study of Kim et al., out of 36 relapsing CD patients, 25 were retreated with infliximab, and 24 patients (96%) reached complete clinical remission [28]. One patient among the 25 suffered an acute severe infusion reaction at the second infliximab infusion of the new series, which led to the discontinuation of infliximab. In the same study, 7 out of 10 relapsing UC patients were retreated with infliximab, which resulted in a complete clinical remission in 5 patients, partial remission in one patient, and no effect in one patient, requiring colectomy. In the Hungarian study on UC patients, infliximab treatment had to be restarted in 35% of patients, which resulted in a 94% remission, while 6% needed surgery [24]. In the STORI study, of those 40 patients, who were adequately assessed 30 days after infliximab retreatment, 93% were in remission and 98% had a clinical response [22]. In this study, available serum samples were tested for anti-infliximab antibody. Before retreatment with infliximab, the 39 available serum samples were found negative, while among the 41 available serum samples before the second retreatment infusion, 11 were negative and 30 inconclusive. No infusion reaction or significant delayed reaction has occurred in the retreated patients up to the third retreatment. In the RASH study, 45% of CD patients required retreatment with anti-TNF-α within one year, which has successfully induced clinical remission in 54.7% of patients, while 9.1% underwent surgery [23]. In case of reinitiation of therapy, 4% of patients suffered from mild side effects and 6% had an infusion reaction.


https://www.hindawi.com/journals/grp/2015/832395/



Also
Read
http://online.ccfa.org/site/DocServe...df?docID=28681
__________________
DS - -Crohn's -Stelara -mtx
02-28-2017, 06:37 PM   #4
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:

Approximately one third of patients in remission from inflammatory bowel disease (IBD) with anti-tumor necrosis factor-alpha (anti-TNFα) therapy relapse within 1 year of stopping treatment, and this rate may increase to more than half in the long term, according to the findings of a systematic review and meta-analysis.

"[A]lthough the short-term prognosis after anti-TNF treatment seems favorable, most patients who discontinue these drugs while in clinical remission (and without taking into consideration any other factor) will relapse over time," Javier P. Gisbert, MD, PhD, from the Gastroenterology Unit, La Princesa University Hospital, Madrid, Spain, and colleagues report in an article published online March 22 in the American Journal of Gastroenterology.

The findings suggest that "discontinuation of anti-TNF therapy cannot be considered a globally advisable strategy for all patients in routine clinical practice," the authors write. However, "it seems that some patients may maintain long-term remission after discontinuation of anti-TNF therapy."


For the meta-analysis, the authors included 27 studies that looked at anti-TNFα discontinuation in patients with IBD after clinical remission.

The overall risk for relapse among the combined 1150 patients was 44% (95% confidence interval [CI], 37% - 51%; heterogeneity value [I 2] = 84%) across a follow-up range of 6 to 125 months, the authors report.

When considered by condition, the risk for relapse among patients with Crohn disease (CD) over the same follow-up range was 44% (95% CI, 36% - 51%; I 2 = 79%; 912 patients), whereas the short-term (less than 12 months) relapse rate was 38% (95% CI, 13% - 63%; I 2 = 80%; 126 patients). "If only clinical remission was assessed, the incidence of relapse was higher than that obtained if endoscopic or radiological methods were also used to confirm remission (61% vs. 18%; I 2=0%]," they note.

The medium-term (12 - 24 months) and long-term (25 months or longer) risks for relapse in patients with CD were 40% (95% CI, 33% - 48%; I 2 = 78%; 813 patients) and 49% (95% CI, 31% - 68%; I 2 = 88%; 228 patients), respectively.

From
http://www.medscape.com/viewarticle/861317
02-28-2017, 06:50 PM   #5
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I would be concerned going off a biologic you could get worse. With antibodies, you will have need to go on another biologic or see what other treatment the doctor might suggest.
02-28-2017, 07:28 PM   #6
Scipio
Senior Member
 
Scipio's Avatar
 
Join Date: Oct 2015
Location: San Diego

My Support Groups:
Since your symptoms haven't flared you haven't suffered a "Loss of Response" (LOR) yet, but the low trough levels and high antibody levels are worrisome. The conservative thing, perhaps the first thing, for your doc to try might be to boost the dose of Humira to get the trough levels up and hopefully prevent an LOR. Or if that's not feasible you could be switched to another biologic.
03-01-2017, 08:23 AM   #7
nitty
Senior Member
 
nitty's Avatar
 
Join Date: Dec 2011
Location: United Kingdom

My Support Groups:
Thanks everyone. My Little Penguin, the hindawi article was very interesting. Unfortunately there is, as always, so much conflicting research out there.

Thoughts so far are that increasing the Humira dose is likely to ramp up the antibodies even more. If I had obvious active disease then this is an option, at least short-term, but there would be no clinical benefit to me now as I am well (unless there is inflammation that I'm not aware of). Unusually, my inflammation always involves the rectum so I am quickly aware if something is kicking off.

With the low trough levels and very high antibodies it would seem that the Humira is probably pretty ineffective now, and so perhaps I am maintaining remission with just the Salofalk. Therefore, it would be pointless to carry on injecting myself with such a potentially harmful drug if it's not giving me any benefit.

The docs may want me to switch to Remicade but, again, without symptoms, maybe I should keep that in reserve in case of future relapse, which I presume is pretty inevitable at some point.

I sent off the sample for calprotectin this morning, so hopefully that will come back OK.
Reply

Crohn's Disease Forum » Treatment » Humira/Adalimumab » Very high anti-Humira antibodies, no symptoms - what to do?
Thread Tools


All times are GMT -5. The time now is 11:43 PM.
Copyright 2006-2017 Crohnsforum.com